Hail, Box Butte
- When
- May 26, 2:29 PM MST to 2:31 PM MST
- Where
- Box Butte County, 6 mi W of Hemingford
- Measured
- 1.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 42.320, -103.188
Golf ball size hail was reported six miles west of Hemingford.
A thunderstorm produced large hail in Box Butte County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A thunderstorm produced large hail in Box Butte County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at May 26, 1:47 PM MST, 42 minutes earlier.
Area Forecast Discussion National Weather Service Cheyenne WY 247 PM MDT THU MAY 26 2016 .SHORT TERM...(This evening through Saturday night) Issued at 247 PM MDT Thu May 26 2016 Longwave trough across the Intermountain West comprised of two low pressure areas. Satellite pix show one of these low pressures spinning into North Dakota, while the second one was beginning to lift northeast into Colorado from the four corners area. Showers/storms have been developing across northern Colorado and southeast Wyoming since around noontime. Convective organization has been pretty weak thus far. Latest HRRR shows convection continuing to overspread the area through the rest of the afternoon/evening with best severe thunderstorm threat associated with discrete convective mode south and east of the CWA. That said, there could be a few strong to marginally severe possible across the southern Panhandle. Although weakening, this activity will linger across the southern Panhandle well into the overnight and even Friday morning as the upper-low slowly wobbles towards the western high plains. May need to watch for pockets of fog development Friday morning, but wasn't confident enough to include at this time. The low pressure area moves very little, located near the CO/KS stateline by Friday afternoon. Expect another round of more isolated shower and thunderstorm chances Friday afternoon, especially around the mountains. Temperatures will be cooler Friday with highs only reaching into the 60s with perhaps a few 70s in the western Nebraska Panhandle. Cooler temperatures will keep any severe weather threat at bay for Friday. Upper-low accelerates east on Saturday, with zonal flow taking its place across the CWA. Saturday will feature the first day of a weak warming trend that will continue through Memorial Day. Although there will be no significant systems passing through, warm surface temperatures will yield enough instability for another round of non-severe afternoon and evening thunderstorm activity. .LONG TERM...(Sunday through Thursday) Issued at 247 PM MDT Thu May 26 2016 No big changes seen in the Sunday through Monday time period with scattered mainly afternoon and evening showers and storms continuing over much of the area as an upper shortwave approaches from the west and weaker impulses eject northeast over the region from an upper low over the desert sw. Somewhat drier and milder weather looks to settle in over the CWA Tuesday and Wednesday as the northern shortwave closes off an upper low near the NW US/Canadian border and moves it slowly eastward through midweek. Associated surface cool front passes across the CWA Tuesday night bringing some cooler and drier air so expect less pcpn for Weds and Thursday...more confined to the mtns. Surface high moves into the central plains Weds night with return flow and warmer temps for the CWA Thursday. && .AVIATION...(For the 18Z TAFS through 18Z Friday morning) Issued at 1120 AM MDT Thu May 26 2016 VFR expected overall for all terminals this afternoon and evening outside of sctd showers and storms where brief periods of mvfr vsbys possible. Some hint of low clouds/mvfr cigs/ over far se Wy and the Neb panhandle late tonight into Friday morning. && .FIRE WEATHER... Issued at 247 PM MDT Thu May 26 2016 No fire weather concerns through early next week. The current weather pattern will remain in place with scattered showers and thunderstorms expected nearly every day. && .HYDROLOGY... Issued at 247 PM MDT Thu May 26 2016 Will continue to keep an eye on the snow melt across Snowy and Sierra Madre ranges in the weeks ahead but based on current forecast temperatures this seasons snow melt is looking very steady. High temperatures around 10000 feet will be in the 40s to lower 50s through mid next week with lows mainly in the 20s to lower 30s which should keep the slow and steady snow melt continuing. The snow melt wild card is any heavy rain from thunderstorm activity but the chances of that looks relatively low based on the forecast weather pattern. && .CYS Watches/Warnings/Advisories... WY...None. NE...None. && SHORT TERM...CAH LONG TERM...RE AVIATION...RE FIRE WEATHER...CAH HYDROLOGY...CAH
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 1051 AM MDT THU MAY 26 2016 NEZ002-095-096-WYZ101>119-271100- DAWES-NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS- NIOBRARA COUNTY-NORTH LARAMIE RANGE- FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN- CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY- EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY- NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY- SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE- LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS- CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY- 1051 AM MDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA PANHANDLE...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN DEVELOP OVER THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING. WHILE SEVERE THUNDERSTORMS ARE NOT EXPECTED...A FEW STRONGER THUNDERSTORMS MAY PRODUCE SMALL HAIL AND LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK. THE POTENTIAL FOR SEVERE THUNDERSTORMS IS LOW. SOUTHEAST WYOMING STREAMS AND RIVERS WILL CONTINUE TO RUN HIGH FOR THE NEXT SEVERAL DAYS. THOSE WITH OUTDOOR INTERESTS IN THE MOUNTAINS SHOULD REMAIN ALERT FOR RAPID WATER RISES WHEN SHOWERS AND THUNDERSTORMS ARE OCCURRING IN THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED. NEZ003-019>021-054-055-271100- BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE- 1051 AM MDT THU MAY 26 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEBRASKA PANHANDLE. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON OVER THE AREA AND CONTINUE THROUGH THE EVENING HOURS. WHILE THE POTENTIAL FOR SEVERE THUNDERSTORMS IS LOW, A FEW STRONG THUNDERSTORMS ARE POSSIBLE WITH HAIL THE MAIN THREAT FROM THEM. A FEW THUNDERSTORMS MAY ALSO PRODUCE LOCALIZED HEAVY RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THE NORTH PLATTE RIVER WILL CONTINUE TO RUN HIGH DUE TO RUNOFF FROM UPSTREAM RESERVOIR RELEASES. PRECIPITATION FROM SHOWERS AND THUNDERSTORMS MAY CAUSE ADDITIONAL RISES. ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE EACH DAY THROUGH THIS WEEKEND AND INTO EARLY NEXT WEEK. THE POTENTIAL FOR SEVERE THUNDERSTORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 256 PM MDT THU MAY 26 2016 NEZ002-003-096-262145- SOUTH SIOUX NE-DAWES NE-BOX BUTTE NE- 256 PM MDT THU MAY 26 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SIOUX...SOUTH CENTRAL DAWES AND NORTHWESTERN BOX BUTTE COUNTIES UNTIL 345 PM MDT... AT 255 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES SOUTH OF FLAHERTYS CORNER...OR 26 MILES NORTHEAST OF SCOTTSBLUFF...MOVING NORTHEAST AT 25 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... HEMINGFORD...FLAHERTYS CORNER AND MARSLAND. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4208 10344 4223 10359 4254 10325 4226 10292 TIME...MOT...LOC 2055Z 232DEG 20KT 4221 10344 FINCH
The Cheyenne radar (KCYS), 187 km away, was scanning. The volume nearest the first event began at 21:29 UTC.
1 hail. Local standard time, as filed.
Golf ball size hail was reported six miles west of Hemingford.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642193.